Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Grand Rapids, MI

April 9, 2001Calhoun County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 9, 2001, 8:56 AM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2001, 8:56 AM EDT (12:56 UTC)
Expired
Apr 9, 2001, 9:30 AM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Calhoun County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS53 KGRR 091257
SVRGRR
MIC025-077-091330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 AM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 930 AM EDT

* AT 853 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FULTON...OR ABOUT 12 MILES
  SOUTHEAST OF PORTAGE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ATHENS...PINE CREEK...BATTLE CREEK...SPRINGFIELD AROUND 905 AM EDT

HAIL...GUSTY WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. 
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


WDM/KWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 5:00 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 9, 5:00 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EDT MON APR 9 2001

KEPT LIKELY POPS ACROSS THE CWA THIS MORNING WITH CURRENT BATCH OF
TSTMS MOVING OUT AND DYING MCS IN NRN IL AND BACK IN IA STILL
EXPECTED TO MAKE THEIR WAY TO SW LWR MI TODAY. 850 OMEGA FIELDS
INDICATE ANOTHER SHOT OF UVV TONIGHT AND THEN SOME SUBSIDENCE HINTED
AT FOR TUE. WARM FRONT CURRENTLY BEH - DTX EXPECTED TO SAG S DURING
THE DAY TO THE MI/IN STATE LINE BY 00Z.  THEN AS LLJ SETS UP TONIGHT
XPCT THE FRONT TO MOVE N INTO OUR CWA AGAIN. AFTER THE OVERNIGHT THE
WEATHER SHOULD BE TRANQUIL ON TUESDAY.

HEATHFIELD

EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS CONTINUE TO INDICATE ANOTHER STRONG MID WEEK
STORM SYSTEM...SIMILAR TO THIS PAST WEEKEND/S.  THE SURFACE AND
UPPER LOW SHOULD TRACK ACROSS THE UPPER MIDWEST WITH SHOWERS AND
THUNDERSTORMS LIKELY FOR WED.  DRY SLOT SHOULD PASS OVERHEAD FOR
THURSDAY.  SOME WRAP AROUND MOISTURE MAY GRAZE THE NORTHERN PORTION
OF THE CWA AS THE LOW MOVES NORTHEAST INTO ONTARIO.  BELIEVE MOST
AREAS WILL SEE A DRY DAY...SO WILL PULL MENTION OF PCPN FOR
THURSDAY.  ANOTHER SYSTEM TO AFFECT THE REGION BY THE WEEKEND IN A
FAST NORTHERN BRANCH FLOW.  WILL ADD RAIN CHCS TO SAT AND CONT IT
INTO SUN.

JK

.GRR...NONE.

In the hours before

Local storm report, Apr 9, 5:27 AM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
527 AM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    MATTAWAN                  MI   .75 INCH HAIL
04/09/01   VAN BUREN

0153 AM    BANGOR                    MI   1.00 INCH HAIL
04/09/01   VAN BUREN                      HAIL COVERED GROUND
                                          REPORTED BY LAW ENFORCEMENT

0215 AM    1 S GOBLES                MI   .75 INCH HAIL
04/09/01   VAN BUREN                      HAIL DEPTH ON GROUND TO 3
                                          INCHES REPORTED BY LAW
                                          ENFORCEMENT

0221 AM    2 NW ALAMO                MI   .75 INCH HAIL
04/09/01   KALAMAZOO                      HAIL LASTED FOR 5 MINUTES
                                          REPORTED BY SPOTTERS

0335 AM    BELLEVUE                  MI   1.00 INCH HAIL
04/09/01   EATON                          REPORTED BY
                                          SPOTTER

JK
Special weather statement, Apr 9, 6:45 AM EDT, 2 hours 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 AM EDT MON APR 9 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHWEST LOWER MICHIGAN
THIS MORNING.  THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HEAVY RAIN... HAIL AND DANGEROUS LIGHTNING. STORMS MAY ALSO
REFIRE THIS AFTERNOON ALONG A FRONT THAT WILL BE SAGGING SOUTH
DURING THE DAY AND AGAIN ALONG THE BOUNDARY OVERNIGHT AS IT WORKS
ITS WAY BACK NORTH. ISOLATED SEVERE STORMS ARE POSSIBLE.

DISCUSSION...
THE EARLY MONDAY MORNING WEATHER MAP SHOWED A WARM FRONT THAT
EXTENDED FROM A DEVELOPING LOW PRESSURE SYSTEM IN KANSAS TO BENTON
HARBOR TO DETROIT. THE LOW WILL DEEPEN AND MOVE EAST THROUGH THIS
EVENING AS THE WARM FRONT SAGS SOUTH AS A COLD FRONT DURING THE DAY
TODAY AND THEN MOVES SLOWLY NORTH AS A WARM FRONT OVERNIGHT.  THE
COMPLEX OF SEVERE THUNDERSTORMS THAT DEVELOPED OVER SOUTHERN IOWA
AND NORTHERN MISSOURI LAST NIGHT WILL MOVE INTO SOUTHWEST LOWER
MICHIGAN TODAY.  AS THE STORMS MOVED THROUGH THE CHICAGO AREA THERE
WAS NO SEVERE WEATHER REPORTED WITH THEM.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR MONDAY THROUGH
FRIDAY...

THE THUNDERSTORM ACTIVITY WITH THE LOW MOVING OUT OF THE CENTRAL
PLAINS WILL LIKELY END BY MID MORNING TUESDAY AS THE FRONT SAGS
SOUTH TO THE OHIO RIVER AND THE LOW MOVES EAST AND WEAKENS.
THUNDERSTORMS SHOULD REDEVELOP AGAIN SOMETIME WEDNESDAY AS THE FRONT
IS ONCE AGAIN FORCED NORTH TO SOUTHWEST LOWER MICHIGAN IN ADVANCE OF
ANOTHER SURFACE LOW PRESSURE SYSTEM.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:11 AM EDTSevere Thunderstorm WarningGRRVan Buren49 min
Apr 9, 2:00 AM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren30 min
Apr 9, 7:22 AM EDTSevere Thunderstorm WarningGRREaton, Ingham43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.